Hydrocodone is an active ingredient in opioid pain relievers like Vicodin. Though it’s commonly used to alleviate pain symptoms after surgeries, broken bones, or dental work, it can be potentially addictive for individuals with other risk factors. It was believed to be 1.5 times weaker than oxycodone because it took that much more to achieve the same pupil dilation. However, in practical application, it was found to be just as effective in relieving pain.
Abuse of powerful prescription opioids has contributed to the nation’s opioid crisis. Thousands of users start with prescriptions and move on to heroin or harder opioids that are cheaper. Though many people who use drugs like hydrocodone never develop an addiction, the majority of people with opioid dependence have started with prescription pain relievers.
If you have become addicted to hydrocodone, or if you believe that you are developing a dependency, it may become necessary to go through hydrocodone withdrawal to free yourself from the drug. If this is the case, there are a few things you should know about hydrocodone withdrawal and its symptoms before you take on this challenge.
What Are the Hydrocodone Withdrawal Symptoms?
Hydrocodone withdrawal symptoms are similar to other codeine-derived opioids. The most common symptom associated with many addictive drugs is an intense craving that can lead to drug-seeking behavior. Opioid addictions are powerful and difficult to overcome on your own, partly because of the symptoms that start when you discontinue use after developing a dependence.
Physical dependence can result in both physical and psychological symptoms. Opioids seem to have a common effect on the gastrointestinal system, and withdrawal often comes with constipation, but diarrhea is also a possibility. Other hydrocodone withdrawal symptoms include:
- Body aches
- Runny nose
- Excessive sweating
- Mood swings
Deadly symptoms like tonic-clonic seizures and Delirium tremens that are seen in some other drug withdrawals are not considered to be caused by hydrocodone. However, the intense drug cravings and extreme discomfort that comes from hydrocodone withdrawal can make it difficult to free yourself from addiction without help.
What Are the Stages of the Hydrocodone Withdrawal Timeline?
The timeline and severity of your hydrocodone withdrawal symptoms will depend on several factors based on your experience with drugs.
If you are used to a high dose and you’ve been taking them for a long time, your body will only be able to go a few hours without the chemical. If you have become addicted after taking a standard prescription dose, it can take up to 12 hours.
- 12 hours — Typically, withdrawal is felt within six to 12 hours from your last dose. As they start, you may feel like you’re coming down with a cold with a runny nose, body aches, and sweating.
- 72 hours — The hydrocodone withdrawal symptoms will peak around 72 hours. At this point, you will start to experience the most intense drug cravings and other physical and emotional symptoms.
- One week — After the 72-hour mark, your symptoms will begin to subside. By the end of your first week, most of your physical symptoms will be gone. However, some symptoms, especially emotional ones, can last for a few weeks or even as long as a month.
Without help, it may be difficult to withstand withdrawal symptoms and successfully rid your body of hydrocodone and its effects.
A failed attempt at breaking your addiction isn’t the end of your road to recovery, but it may mean starting over with withdrawal symptoms. The most comfortable and safest way to go through withdrawal is with the help of experienced detox professionals.
Why Should I Detox?
Quitting hydrocodone cold turkey after developing a dependency can lead to extreme symptoms. From flu-like nausea and vomiting to deep depression, it can be incredibly difficult to go through the withdrawal phase alone.
Sometimes, withdrawal symptoms start because users have run out of their prescription. When withdrawal symptoms become unbearable, desperation may cause a dependent person to seek illegal prescriptions or alternative opioids like heroin. According to the National Institute on Drug Abuse, 80 percent of people using heroin reported having taken prescription opioids first.
“Medical detox professionals can help alleviate some of your physical symptoms so that you either feel more moderate symptoms or avoid some of them altogether. Going through detox with someone can also help mitigate some of the emotional symptoms that are exacerbated by isolation and loneliness. Considering depression can sometimes lead to thoughts of suicide in hydrocodone withdrawal, depression may be the most important symptom to address. ”
Detoxification with a medical professional will also ensure that you go through your withdrawals with supervision. This extra accountability will help you avoid abandoning your efforts to detox to placate your withdrawal symptoms with relapse.
You can go through medical detox at either an inpatient or outpatient treatment center depending on your specific needs. However, both should have medical professionals on staff and have your comfort and safety as their first priority.
When heading to detox, you’ll first be assessed by a team of medical professionals. From there, an individualized detoxification plan will be set in place to help you successfully get off of hydrocodone.
Different prescription detox medications will be prescribed to you, and you will begin your treatment.Very often, the detox process will include using different opioid medications. Suboxone is one of the more commonly seen choices of these medications. Suboxone is still an opioid and acts on the opioid receptors of your brain; however, the dose is given and monitored by the medical staff at the detox.
This is used as a tapering method, or slowly decreasing the dosage to wean patients off of opioids to help combat the sometimes excruciating withdrawal symptoms.
Other medications will also be provided while in medical detox to help combat some of the other more troubling symptoms of detox. Since there are also psychological and emotional withdrawal symptoms, you will encounter clinical support staff such as therapists and case managers while in detox as well.
The mental health professionals will help you work through the difficult emotional symptoms of withdrawal while simultaneously beginning the therapeutic aspects of treatment. Therapy sessions are commonly seen throughout detox, which makes it a crucial step as well since many people relapse within the first few days off of hydrocodone. Once successfully detoxed off of the drug, it’s onto the next step in addiction treatment.
What is the Next Treatment Step?
After detoxification, it’s important to continue your pursuit of recovery. Even if you’ve successfully purged the drug from your system, opioid addiction is powerful and can alter the way your brain processes cravings. Your reward center has been trained to seek opioids, and relapse is possible without continued treatment.
The next step in recovery is to find an addiction treatment center that’s personalized to your specific needs. Opioid addiction can be treated with both medication and psychotherapy. Through cognitive behavioral therapy, contingency management, and other treatment options, you can learn to retrain your brain to better handle cravings and avoid relapse.
How Long Does Hydrocodone Stay in Your System?
Hydrocodone can remain in your system for different amounts of time, depending on the dose and formulation. However, the drug has a half-life of up to four and a half hours. That means it will be reduced to half of its original concentration in your blood within five hours. You may feel the drug’s effects for about four to eight hours after you take it, but there may still be traces of the drug in your system after you’ve stopped feeling its effects. It can be detected in your blood for 24 hours and in your urine for four days.
Does Hydrocodone Cause Intoxication?
Yes. High doses of hydrocodone can cause an opioid high, including sedation, euphoria, drowsiness, confusion, and slowed breathing. Opioid intoxication may have some symptoms that are similar to depressants like a loss of motor control or a feeling of heaviness in the body.
Does Hydrocodone Cause Drowsiness?
Hydrocodone can cause drowsiness and sedation to the point where it would be dangerous to drive or operate any motor vehicle. High doses can cause you to lose consciousness, and an overdose makes it difficult for you to maintain consciousness. If you or someone you know can’t be woken up after taking a high dose of hydrocodone, it could signify a dangerous overdose.
What Happens When Hydrocodone and Alcohol Are Mixed?
Alcohol can potentiate hydrocodone, which means that it intensifies the drug’s normal effects. When alcohol is involved, it can make you feel more intoxicated at a lower dose of each substance than they would be separate. Mixing hydrocodone with any depressants can be dangerous, and it can lead to overdose more easily. When drugs are mixed, the most dangerous overdose symptom you might encounter is respiratory depression. That means your breathing will be slowed or stopped. It may also lower your heart rate and blood pressure, which could be dangerous.